FDA Urges Vigilance Around Cancer Drug 5-Fluorouracil

January 23, 2017
Kerry Lengyel

Skin cancer creams containing the active ingredient 5-fluorouracil can be fatal to pets, even when ingested in tiny amounts, the FDA warns.

Certain topical cancer creams pose a potential risk of illness or death in pets that ingest them, even when only a very small amount is ingested.

Creams containing fluorouracil 5% (5-FU), sold under the brand names Carac, Efudex, and Fluoroplex, have already killed 5 dogs following accidental ingestion. There have been no reports of ingestion in cats, but health officials warn that the medication would be harmful to them as well.

The FDA is cautioning pet owners to keep all creams containing 5-FU out of the reach of their pets.

The FDA explained that in one case a dog punctured a tube of the cream while playing with it, and within 2 hours the dog “began vomiting, experienced seizures, and died 12 hours later.” In a second case, a pet owner rushed her dog to the veterinarian immediately after noticing that the dog had ingested the medication, but the dog got sick and had to be euthanized 3 days later.

Considered by the World Health Organization to be an “essential medicine,” the drug works by killing fast-growing skin cancer cells and pre-cancerous skin cells. This makes 5-FU one of the drugs that every basic health care system should have on hand.

5-FU is used most commonly in cases of squamous cell and basal cell carcinoma—two types of skin cancer in humans. It is administered as both an injection and a cream.

The FDA recommends that people who use this medication take care to prevent their pets from accidentally ingesting it. The organization provides the following tips that you can pass on to clients:

  • Store all medications safely out of the reach of pets.
  • Safely discard or clean any cloth or applicator that may retain medication, and avoid leaving any residue of the medication on hands, clothing, carpeting, or furniture.
  • Consult health care providers on whether the treated area should be or can be covered.
  • Seek immediate veterinary care for pets that show signs of vomiting or illness.

If you see any pets with signs of vomiting, seizures, or other illness, ask clients if anyone in their household uses skin cancer creams containing 5-FU. The FDA also asks veterinarians to report any adverse reactions to the FDA.

After hearing about the danger the cream poses to pets, Dr. Tom Rohrer, member of the American Society for Dermatologic Surgery, said, “We will have to make special recommendations [to clients] to keep [this mediation] away from pets. And to wash their hands before petting their pets."